March 1990

Hypernatremia Following Treatment of Theophylline Toxicity With Activated Charcoal and Sorbitol

Author Affiliations

Minneapolis, Minn

Arch Intern Med. 1990;150(3):689-692. doi:10.1001/archinte.1990.00390150155040

To the Editor. —Treatment with orally activated charcoal has been recommended for overdoses due to theophylline, digoxin, phenobarbital, and tricyclic antidepressants.1 A cathartic is typically administered, along with the charcoal, to expedite intestinal transit and removal of the absorbed drug. We describe a patient who developed hypernatremia after 16 hours of treatment for theophylline intoxication with multiple doses of orally activated charcoal and sorbitol.

Report of a Case.—A 55-year-old man with end-stage renal disease arrived at the outpatient dialysis unit obtunded and lethargic. His ex-wife stated that the patient had been talking about suicide and was indiscriminately taking his prescription medications. Results of an initial physical examination showed a minimally responsive man with a blood pressure of 162/102 mm Hg, a regular heart rate of 110 beats per minute, a temperature of 36.1°C, and a weight of 50.5 kg. Results of laboratory studies disclosed the following values: sodium,

First Page Preview View Large
First page PDF preview
First page PDF preview